Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Binghamton, NY

May 28, 2019Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 28, 2019, 6:48 PM EDT for Lackawanna County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 6:48 PM EDT (22:48 UTC)
Expired
May 28, 2019, 9:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Lackawanna County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:14 PM EDTFLASH FLOOD1 Se Clarks Summit, PAFLOODED ROADWAY WITH OCCUPIED VEHICLE STUCK IN WATER IN THE VICINITY OF 1101 NORTHERN BLVD., SOUTH ABINGTON TWNSHP, PA. NO INJURIES REPORTED.
May 28, 7:23 PM EDTFLASH FLOODThroop, PAMULTIPLE REPORTS OF STREET AND BASEMENT FLOODING IN THROOP AREA.
May 28, 7:27 PM EDTFLASH FLOOD3 Nw Aberdeen, PAWATER COMPLETELY COVERING ROADWAY ALONG WITH BOULDERS AND DEBRIS IN THE VICINITY OF ABERDEEN RD. AND PA-590, JEFFERSON TWNSHP, PA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS51 KBGM 282248
FFWBGM
PAC069-290145-
/O.NEW.KBGM.FF.W.0003.190528T2248Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
648 PM EDT Tue May 28 2019

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Central Lackawanna County in northeastern Pennsylvania...

* Until 945 PM EDT.
  
* At 647 PM EDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen.

* Some locations that will experience flooding include...
  Scranton, Dunmore, Old Forge, Archbald, Blakely, Taylor, Dickson
  City, Moosic, Olyphant and Clarks Summit.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4140 7583 4148 7580 4150 7578 4152 7578
      4158 7576 4151 7545 4132 7545

$$

MJM
2 follow-up statements
359 
WGUS71 KBGM 290017
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
817 PM EDT Tue May 28 2019

PAC069-290145-
/O.CON.KBGM.FF.W.0003.000000T0000Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-
817 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
CENTRAL LACKAWANNA COUNTY...

At 813 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three
inches of rain have already fallen.

Some locations that will experience flooding include...
Scranton, Dunmore, Old Forge, Blakely, Taylor, Dickson City, Moosic,
Olyphant, Clarks Summit and Jessup.

Additional rainfall amounts of up to one inch are possible in the 
warned area, especially in the Scranton, Taylor and Moscow area. The 
threat for additional flooding is diminishing north toward the 
Clarks Summit, Blakely, Archbald area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4140 7583 4148 7580 4150 7578 4145 7545
      4132 7545

$$

MJM
210 
WGUS71 KBGM 290137
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
937 PM EDT Tue May 28 2019

PAC069-290146-
/O.EXP.KBGM.FF.W.0003.000000T0000Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-
937 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR CENTRAL LACKAWANNA COUNTY WILL EXPIRE
AT 945 PM EDT...

The heavy rain has ended. Additional brief periods of light to 
perhaps moderate rain are still possible for the next few hours. 
Flood waters have receded. Flooding is no longer expected to pose a 
significant threat. Please continue to heed any remaining road 
closures.

LAT...LON 4140 7583 4148 7580 4150 7578 4145 7545
      4132 7545

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:47 PM EDT, 1 minute earlier.

Area forecast discussion, May 28, 6:47 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
647 PM EDT Tue May 28 2019

.SYNOPSIS...
Scattered thunderstorms are expected along the southern tier of
NY and across northeast PA through this evening. A few storms
may become severe. A lingering frontal boundary will allow for
persistent chances of showers and thunderstorms the next
several days. High pressure and a brief dry period is possible
Friday into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
250 pm update...
Main concerns in the near term are focused on the potential for
severe thunderstorms late this afternoon into the evening
hours...mainly over ne PA, but potentially spreading into far
southern NY as well.

A Tornado Watch has been issued for all of ne PA until 10 pm this
evening.

Surface low currently situated near wrn NY/Lake Erie with a warm
front extending east along the srn tier of NY into portions of ne
PA. Much of the region south of the low and the warm front has
destabilized impressively with ML CAPE values exceeding 1500 J/kg
into wrn PA. This very unstable air mass will attempt to move n/newd
just south of the warm front and provide the primary ingredient for
strong to severe thunderstorms across central and ern PA. Strongly
sheared wind profiles are evident along and north of the warm
front...0-1km shear around 30 kt and 0-6km shear around 60 kt...so
will need to watch the development of strong convection closer to
the front for the possibility of quickly maturing supercells later
this afternoon. The main threat is damaging winds and hail...and
also an increasing threat of a few tornadoes as well given the amt
of low level shear.

There is also a secondary threat of localized flash flooding with
this event. Although the motion of individual storms will be fairly
fast...there does appear to be some potential for training of
convection over the same areas with the focus along a west-east
broad area through PA. Heavy rainfall rates over areas that are
already sensitive due to recent rain will need to be monitored
closely.

The surface low will track to the east this evening and is progged
to take a bit of a turn to the south later tonight. This trend
should allow most of the convection to shift slowly to the
south/se...but may still be focused over central PA...into Luzerne
county...through this evening. Most of the instability should die
down after sunset tonight...along with the main threat of severe
weather. However...cannot rule out some additional training of
storms and localized flooding issues into ne PA.

The boundary along which the path of the low moves will sag south
tonight and Wed morning and allow most of the lingering rain showers
to end for a period of time. A light nw wind and cooling
temperatures into the 50s will make conditions favorable for patchy
fog.

The east-west oriented front will shift only slightly back to the
north tomorrow and another wave...although much weaker...will move
west to east through PA during the day. This will allow for another
chance of showers and thunderstorms, mainly over ne PA again. There
is only a low chance of some storms becoming strong to severe due to
the likelihood that most of the instability remaining confined south
of the area. Temperatures on Wednesday will warm into the upper
60s in central NY and into the lower to mid 70s in ne PA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Large upper low sits nearly stationary over northern Quebec
just east of James Bay on Thursday morning. This will keep a WNW
flow over the area. So, a short wave over the lakes with a
surface cold front will dive easterly bring showers and
thunderstorms to the area Thursday afternoon and continuing into
Thursday night. There are some model differences on the timing
but the overall scenario is agreed upon so it's a good bet that
another round of rain and embedded thunder is on the way.

Some weak upper ridging and a surface high pressure follow the
front bringing clearing skies and dry weather for Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Low mentioned in the short term continues to wobble around
eastern Quebec in the long term. This will keep a cooler than
normal, deep west/northwest flow over the forecast area. Friday
night into Saturday should remain mostly dry, bit with the
chance of some afternoon convection. A short wave riding through
in the flow will trigger more widespread convection late
Saturday into Sunday with a surface front again setting up shop
south of the forecast area. This will keep us cooler than normal
and unsettled into Monday, but hopefully keep the heaviest rain
south of the area.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

Convection over NEPA will wind down over the next couple hours
so will continue a tempo group at AVP for possible TRW.,
Otherwise, VFR and MVFR conditions prevail at the TAF sites this
evening. Light winds and plenty of low level moisture will
bring fog and lower ceilings overnight with occasional IFR
conditions. Slow improvement is expected after 12Z Wednesday
with an eventual return to VFR.

Outlook...

Wednesday night through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.

Friday through Saturday...Mainly VFR.

Sunday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/DGM
Hazardous weather outlook, May 28, 1:54 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
154 PM EDT Tue May 28 2019

NYZ009-016>018-036-037-291800-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>025-044>046-055>057-062-291800-
Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
through the evening. There is a slight risk that a few storms will
become severe with damaging winds, large hail, and locally heavy
rainfall. An isolated tornado is also possible. Risk for severe
thunderstorms will be higher for closer to the state border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

PAZ038>040-043-044-047-048-072-291800-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
154 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered thunderstorms are expected this afternoon through this
evening. There is a slight risk that a few storms will become severe
with damaging winds, large hail, and locally heavy rainfall. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

In the hours before

Local storm report, May 28, 6:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             DICKSON CITY            41.47N  75.63W
05/28/2019  M1.00 INCH       LACKAWANNA         PA   TRAINED SPOTTER

&&

BJG
Local storm report, May 28, 6:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     3 ESE FALLS             41.45N  75.82W
05/28/2019                   WYOMING            PA   911 CALL CENTER

            TREES AND WIRES DOWN ON A VEHICLE WITH OCCUPANTS IN THE
            VICINITY OF RANSOM BLVD. NO INJURIES REPORTED.

&&

CJP
Local storm report, May 28, 6:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
634 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DICKSON CITY            41.47N  75.63W
05/28/2019  E1.25 INCH       LACKAWANNA         PA   TRAINED SPOTTER

&&

BJG
Local storm report, May 28, 6:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     LIGHTNING        OLYPHANT                41.45N  75.58W
05/28/2019                   LACKAWANNA         PA   911 CALL CENTER

            LIGHTING CAUSED STRUCTURE FIRE IN THE VICINITY OF EAST
            PINE/EAST SCOTT ST. IN OLYPHANT, PA.

&&

CJP
Local storm report, May 28, 6:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     6 W NEW ALBANY          41.60N  76.56W
05/28/2019                   BRADFORD           PA   911 CALL CENTER

            TREE AND WIRES DOWN ON CAHILL ROAD

&&

BJG
Local storm report, May 28, 6:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      DUNMORE                 41.42N  75.61W
05/28/2019                   LACKAWANNA         PA   911 CALL CENTER

            FLOODING OF ROADWAY AND NEARBY RESIDENCE IN THE
            VICINITY OF 121 W SWINICK DR., DUNMORE, PA.

&&

CJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:52 PM EDTSpecial Weather StatementBGMBradford38 min
May 28, 4:09 PM EDTSpecial Weather StatementBGMBradford36 min
May 28, 4:42 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming48 min
May 28, 4:57 PM EDTTornado WarningBGMBradford, Susquehanna, Wyoming33 min
May 28, 5:19 PM EDTTornado WarningBGMBradford, Susquehanna, Wyoming26 min
May 28, 5:37 PM EDTTornado WarningBGMWayne23 min
May 28, 5:38 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming37 min
May 28, 5:42 PM EDTTornado WarningBGMBradford, Lackawanna, Wyoming33 min
May 28, 5:56 PM EDTSevere Thunderstorm WarningBGMBradford, Luzerne, Wyoming64 min
May 28, 6:08 PM EDTTornado WarningBGMLackawanna, Luzerne, Wyoming22 min
May 28, 6:18 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming57 min
May 28, 6:19 PM EDTTornado WarningBGMBradford, Wyoming41 min
May 28, 6:25 PM EDTTornado Warning Tornado observedConsiderable damage threatBGMLackawanna, Pike, Wayne50 min
May 28, 6:53 PM EDTAreal Flood AdvisoryBGMWyoming3 hr
May 28, 6:58 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming62 min
May 28, 7:04 PM EDTSevere Thunderstorm WarningBGMPike41 min
May 28, 7:10 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
May 28, 7:33 PM EDTTornado WarningBGMLackawanna, Pike, Wayne23 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.